Skip to Main Content
Doctors & Advice, Family Health

Medical Experts Spread Word About Harmless COVID-19 Vaccine Reactions

BY CARRIE MACMILLAN March 30, 2021

From 'COVID arm' to enlarged lymph nodes, such side effects are normal, doctors say.

Even if you haven’t received a COVID-19 vaccine, you are likely aware of the common side effects associated with any vaccine, including sore arm and fatigue. 

But you may not realize that COVID-19 vaccination can also cause other harmless side effects, including swollen lymph nodes or an unsightly arm rash—sometimes called “COVID arm.” Because these reactions are normal, medical experts want to get the word out to avoid any alarm for those who experience such symptoms. 

“As more people get vaccinated, it’s important to allay fears and avoid unnecessary testing or treatment for conditions that should quickly resolve,” says Brita Roy, MD, MPH, an internal medicine physician and director of population health for Yale Medicine. 

So far, swollen lymph nodes and skin reactions have only been detected in those who have received Moderna and Pfizer-BioNTech vaccines, both of which use a type of technology called mRNA (messenger RNA). The Johnson & Johnson vaccine uses a different “carrier” approach, and there have not been any reports of those particular types of reactions. 

Swollen lymph nodes: What you need to know

A COVID-19 vaccine can cause enlarged lymph nodes in your armpit or near your collarbone on the side of your body where you received the injection. 

Why does this happen? The lymphatic system is home to your immune system; so when you get checked out for a cold or strep throat or flu, your doctor will feel your neck area. If he or she finds swollen lymph nodes, it means the body is mounting a response to an infection, explains Dr. Roy. 

“The COVID-19 vaccination is given in the arm and the closest lymph nodes are the ones under your arm, so that is where the reaction is occurring,” she says. “It’s completely normal. It’s your immune system reacting to the vaccine, as it should.” 

The enlarged lymph nodes may feel like a lump and be a little tender, or you may not notice them at all, Dr. Roy adds. They generally appear within a few days of the vaccination and you can feel them for up to 10 days—and they may be visible on imaging tests for up to a month, she says. If you can still feel them more than two weeks after your shot, call your doctor, she advises. 

The swelling in the armpit was a recognized side effect in the large trials of the Moderna and Pfizer-BioNTech vaccines. According to The New York Times, in Moderna’s study, "11.6% of patients reported swollen lymph nodes after the first dose, and 16% after the second dose. The Pfizer-BioNTech vaccine seems to have a lower incidence, with 0.3% of patients reporting it."

The fact that the enlarged lymph nodes can appear on imaging scans such as mammograms, CT scans, MRIs, and ultrasounds has raised concern among those unfamiliar with this side effect. This has been the case for some women having mammograms, in particular, because the swollen nodes look similar to what could be an early sign of breast cancer.

“It’s challenging right now as, here in Connecticut, we are vaccinating in the age bracket in which every woman who is currently eligible for the COVID vaccine should be getting a yearly mammogram,” Dr. Roy says.  

What gets a little complicated, Dr. Roy notes, is trying to schedule a mammogram at least a month after receiving your COVID mRNA vaccine—without delaying routine screening. 

“At Yale, we have been talking to our breast radiologists and the national radiology associations. Ideally, you would not have a mammogram scheduled within a month of receiving your last dose of an mRNA vaccine,” Dr. Roy says. “However, if schedules are full, postponing it might mean having to go a very long time. So, if it’s possible to have your mammogram done before you are vaccinated, that’s ideal.” 

But if the choice is having your mammogram shortly after your mRNA vaccine or delaying it more than two months, Dr. Roy says it’s best to get the mammogram after the vaccine and just know that the radiologist may ask you to come back in a month for a re-check. Radiologists are aware of the risk of swollen lymph nodes and technicians are asking patients if they’ve recently received a COVID-19 vaccine, she adds. 

What is 'COVID arm'?

While most of the common side effects from COVID-19 vaccination, including sore arm and general fatigue, occur within a few days of inoculation, there have been a growing number of reports of delayed skin reactions. 

“These are what we call ‘delayed injection site reactions.’ If it is going to arise, it usually appears about a week after your vaccine,” Dr. Roy says. “It‘s a red, swollen area at the site of the shot.” Often called “COVID arm,” it might last for a week, and it goes away on its own, Dr. Roy says.  

And so far, it’s a relatively rare occurrence. According to the results of Moderna’s Phase 3 clinical trial, published in The New England Journal of Medicine (NEJM), delayed injection-site reactions (defined in that trial as those with an onset on or after day 8) occurred in 244 of the 30,420 participants (0.8%) after the first dose and in 68 participants (0.2%) after the second dose. And a recent letter to the editor, also published in NEJM, detailed a case series of 12 patients with delayed injection-site reactions.

“It’s not super common, but it’s not uncommon. It’s a delayed hypersensitivity, similar to what you may see if you get poison ivy,” Dr. Roy explains. “You maybe came into contact with the poison ivy in your yard, but some people won’t get a rash until a few days later.”

While the rash can be annoying and a little painful, it’s harmless and just shows your immune system is doing its job and reacting to something foreign entering your body, Dr. Roy explains. “It doesn’t mean you shouldn’t get your second dose if you had this after your first shot, but you might want to get your second dose in your other arm,” she says.

The rash can usually be treated with ice, acetaminophen (Tylenol), or an oral or topical antihistamine—no antibiotics are necessary, she adds. Most reactions clear up within four or five days, studies show.

[Visit Yale Medicine's Vaccine Content Center for more stories on COVID-19 vaccines.]